Alert archive / Nevada / Red Flag Warnings in 2008

Red Flag Warning 14, NWS Las Vegas, NV

April 26, 2008Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Apr 26, 2008, 8:26 AM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 26, 2008, 12:00 PM PDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 2008, 8:26 AM PDT (15:26 UTC)
In effect from
Apr 26, 2008, 12:00 PM PDT
Expired
Apr 26, 2008, 8:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 5:00 PM PDTDUST STORMMontclair, CASBD SUN AND IE DAILY BULLETIN REPORTED A DUST DEVIL PICKED UP A TENT DURING A CHURCH GATHERING AND INJURED 14 PEOPLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 3.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2008-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2008-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2911 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 261526
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
826 AM PDT SAT APR 26 2008

AZZ101-102-CAZ229-NVZ466-270300-
/O.NEW.KVEF.FW.W.0014.080426T1900Z-080427T0300Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-
NORTHWEST DESERTS/NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
826 AM PDT SAT APR 26 2008 /826 AM MST SAT APR 26 2008/

...RED FLAG WARNING IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO
8 PM PDT /8 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO
8 PM PDT /8 PM MST/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY IN NORTHWEST ARIZONA AND THE COLORADO RIVER VALLEY...

STRONG SURFACE HIGH PRESSURE WILL DEVELOP OVER THE GREAT BASIN
TODAY RESULTING IN GUSTY NORTH WINDS OVER NORTHWEST ARIZONA AND
THE COLORADO RIVER VALLEY. SUSTAINED WINDS AROUND 20 MPH CAN BE
EXPECTED BY NOON WITH GUSTS BETWEEN 35 AND 40 MPH.
MEANWHILE...RELATIVE HUMIDITY VALUES BELOW 10 PERCENT WILL BE
QUITE COMMON. CONDITIONS ARE EXPECTED TO IMPROVE QUICKLY THIS
EVENING AS WINDS DIMINISH BY 8 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000
WWUS85 KVEF 270257
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
757 PM PDT SAT APR 26 2008

AZZ101-102-CAZ229-NVZ466-270400-
/O.EXP.KVEF.FW.W.0014.000000T0000Z-080427T0300Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-
NORTHWEST DESERTS/NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
757 PM PDT SAT APR 26 2008 /757 PM MST SAT APR 26 2008/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING FOR NORTHWEST ARIZONA AND THE COLORADO RIVER VALLEY.

GUSTY NORTH WINDS HAVE SUBSIDED ACROSS THE REGION THIS EVENING.
NORTH WINDS 10 TO 20 MPH WITH OCCASIONAL GUSTS NEAR 25 MPH ARE
STILL POSSIBLE THROUGH 1000 PM...BUT CRITICAL FIRE WEATHER
CRITERIA IS NO LONGER EXPECTED. WINDS WILL CONTINUE TO DECREASE
OVERNIGHT. THUS THE RED FLAG WARNING WILL EXPIRE AS OF 800 PM PDT
/ MST.


$$

ASG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Apr 26, 3:04 AM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Apr 26, 3:04 AM PDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 AM PDT SAT APR 26 2008

.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE
WEEKEND...PROVIDING DRY WEATHER WITH TEMPERATURES RISING ABOVE
NORMAL. GUSTY NORTH WINDS WILL DEVELOP TODAY THROUGH SUNDAY
MORNING...MAINLY OVER THE COLORADO RIVER VALLEY AND NORTHWEST
ARIZONA. COOLER TEMPERATURES AND INCREASING WINDS WILL RETURN TO THE
ENTIRE REGION THE MIDDLE OF NEXT WEEK AS ANOTHER BROAD AREA OF LOW
PRESSURE MOVES INTO THE WEST.
&&

.SHORT TERM...SATELLITE SHOWS CIRRUS OVER NORTHERN NEVADA TRACING
OUT NORTHWEST FLOW ALOFT BETWEEN DEVELOPING RIDGE ALONG 130W AND
SHORTWAVE TROUGH DIGGING INTO THE NORTHERN ROCKIES. SURFACE OBS SHOW
A TIGHT NORTH SOUTH PRESSURE GRADIENT IN PLACE OVER OUR CWFA...WHICH
IS NOT INITIALIZED VERY WELL IN THE MODELS. THIS TIGHT GRADIENT
SHOULD PRODUCE PRETTY GOOD WINDS IN THE FAVORED TERRAIN AREAS
DESPITE THE MINIMAL UPPER SUPPORT...SO HOISTED LAKE WIND ADVISORIES
FROM LAKE MEAD SOUTH DOWN THE COLORADO RIVER FOR THIS AFTERNOON.
EXPECT THE WINDS TO SUBSIDE AROUND SUNSET...DESPITE THE NAM12
DEPICTION OF INCREASING WINDS LATE IN THE EVENING. THIS IS A
FREQUENTLY OCCURRING PHENOMENON IN THE MODEL...AND IT IS ALMOST
ALWAYS WRONG. THE GRADIENT SHOULD COLLAPSE TOMORROW AS THE UPPER
LEVEL RIDGE MOVES OVERHEAD...SO EXPECT SIGNIFICANTLY LESS WIND.
TEMPERATURES WILL BE ON THE RISE AS THE RIDGE BUILDS IN...WITH
MONDAY HAVING THE BEST CHANCE OF BEING THE WARMEST DAY IN THE PERIOD
AS LOW LEVEL SOUTHWEST FLOW DEVELOPS.

.LONG TERM...MAIN ITEMS OF CONCERN FOR THE LONG TERM ARE WINDS
WEDNESDAY AND TEMPERATURES FROM WEDNESDAY THROUGH THE REST OF THE
WEEK. TUESDAY WILL BE THE WARMEST DAY OF THE WEEK DUE TO SOUTHWEST
FLOW AHEAD OF THE NEXT STRONG TROUGH TO MOVE THE WESTERN STATES.
MODELS IN BROAD AGREEMENT ON THIS SYSTEM BUT THERE ARE DIFFERENCES
IN SPEED AND DEPTH OF THE TROUGH. WENT A MIDDLE ROAD BETWEEN ALL
MODELS WHICH WOULD BE CLOSEST TO THE GFS IN TIMING AND SPEED.
WEDNESDAY WILL SEE STRONG WEST FLOW AHEAD OF THE TROUGH AND THERE
MAY BE A BRIEF PERIOD OF STRONG WINDS OVER THE SIERRA CREST THEN AS
THE TROUGH DROPS DOWN OVER THE GREAT BASIN THEN. THERE IS THE
POTENTIAL FOR DOWN SLOPE WINDS IN THE LEE OF THE SIERRA WEDNESDAY AS
WELL BUT CONFIDENCE IS NOT HIGH YET TO FORECAST THIS FAR OUT. DID
PUT IN STRONGER WINDS WEDNESDAY FOR SAN BERNARDINO AND MOHAVE
COUNTIES WEDNESDAY AHEAD OF THE SURFACE FRONT. THIS FRONT IS
DEPICTED BY THE GFS TO BRING IN MUCH COOLER AIR WEDNESDAY.
TEMPERATURE GUIDANCE IS FAR COOLER THAN OUR FORECAST AND A LOOK AT
THE LAST TWO ENSEMBLE RUNS SHOWS QUITE A SPREAD IN VALUES. I DID
LOWER THE TEMPERATURES FOR WEDNESDAY AND THURSDAY BUT STILL A BIT
UNCERTAIN AS TO WHETHER IT SHOULD BE LOWER. RIDGING BUILDS IN FRIDAY
BEHIND THE DEPARTING SYSTEM AND TEMPERATURES WILL REBOUND. KEPT IN
THE SINGLE DIGIT POPS IN THE NORTH WITH THE TROUGH/FRONT AS THE
TRACK WILL KEEP THE BULK OF THE MOISTURE WELL TO OUR NORTH.
&&

.AVIATION...FOR MCCARRAN...HIGH PRESSURE TO THE NORTH WILL SET UP
NORTHEAST WINDS FOR TODAY. THROUGH APPROXIMATELY 17Z WIND SPEEDS
WILL BE BETWEEN 7 AND 11 KNOTS. AFTER 17Z THE WIND SPEEDS WILL PICK
UP TO 12 TO 15 KNOTS WITH GUSTS TO 20 KNOTS. WINDS WILL DECREASE TO
10 KNOTS OR LESS AROUND 04Z THIS EVENING AND STILL BE FROM THE
NORTHEAST. CLOUD COVER TODAY WILL BE MOSTLY HIGH LEVEL CIRRUS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES OVER THE AREA WITH OCCASIONAL
PATCHES OF CIRRUS MOVING THROUGH. SOUTHERN NEVADA AND THE COLORADO
RIVER VALLEY WILL SEE GUSTY NORTH TO NORTHEAST WINDS TODAY WITH THE
STRONGEST WINDS BEING IN THE RIVER VALLEY WHERE GUSTS TO 30 KNOTS
ARE POSSIBLE FROM 18Z THROUGH 02Z.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY ZONE 21 11 AM THROUGH 8 PM PDT TODAY.
AZ...LAKE WIND ADVISORY ZONES 2 AND 36 11 AM THROUGH 8 PM MST TODAY.
CA...LAKE WIND ADVISORY ZONE 527 11 AM THROUGH 8 PM PDT TODAY.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 26, 2:46 AM PDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 AM PDT SAT APR 26 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
246 AM PDT SAT APR 26 2008 /246 AM MST SAT APR 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTH WINDS CAN BE EXPECTED THIS AFTERNOON OVER LAKE MEAD
AND DOWN THE COLORADO RIVER...WHERE A LAKE WIND ADVISORY IS IN
EFFECT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.
ELSEWHERE...HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL BRING ANOTHER ROUND OF GUSTY WINDS TO THE
MOJAVE DESERT IN THE MIDDLE OF THE WEEK. OTHERWISE...HAZARDOUS
WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:39 AM PDTLake Wind AdvisoryVEF17 hr

Nearby

Red Flag Warnings in Nevada, 2008Red Flag Warnings in Arizona, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.